Alert archive / Massachusetts / Special Weather Statements in 2016
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 1, 2016, 3:00 PM EDT for Worcester County, Massachusetts. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 1, 2016, 3:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
County Worcester County, MA
The radar
The Boston radar (KBOX), 105 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WWUS81 KBOX 011900
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016
MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES COUNTIES...
AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.
FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221
$$
FIELDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:25 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 1, 2:25 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Taunton MA 225 PM EDT FRI JUL 1 2016 .SYNOPSIS... An approaching cold front will bring numerous showers and scattered thunderstorms this evening, and a few of them may become strong to severe with locally heavy rainfall. High pressure builds in behind the front and dry and very warm weather through much of next week. && .NEAR TERM /THROUGH TONIGHT/... 2 PM update... TOR watch issued for CT Valley and Berkshires until 10 pm. Instability will be the wildcard as there is a notable increase in deep layer shear and 0-1km helicity this evening. CAPES will probably be limited to 500-1000 J/kg but mid level cooling will help to maintain instability into the evening for storms to hold together as they move into SNE. Main concern for any brief spin- ups will be in the CT Valley where s/se surface flow will serve to maximize helicity. Hi-res guidance shows potential for storms to organize into a line as they move into western New Eng after 5 pm as they tap into increasing shear. Before then, just expect widely scattered showers/t-storms this afternoon as instability is limited. SPC mesoanalysis shows MLCAPES around 500 J/kg across CT with better instability to the SW. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... ***High confidence in numerous showers and scattered thunderstorms with locally heavy rainfall roughly between 5 pm this evening and 2 am Saturday morning*** ***Low confidence on whether some storms become strong to severe*** Tonight... Shortwave and impressive height falls will sweep across New England this evening. Strong forcing noted as 0 to 6 km shear values increase to between 35 and 45 knots. Despite the loss of daytime heating, instability may actually increase during the evening as mid level lapse rates steepen with the height falls. Models show 500 to 1000 J/kg of CAPE persisting through 06z tonight. As a result we are fairly confident in numerous showers and scattered thunderstorms, with locally heavy rainfall this evening. Brief poor drainage street flooding is possible. In addition, dangerous cloud to ground lightning is a big concern given its the start of the holiday weekend. The biggest uncertainty is if some of these storms become strong to severe. As usual this is not clear cut since instability is marginal, but strong forcing will try to make up for it. It is a very delicate balance, but there certainly is some potential for some strong to severe thunderstorms. Highest risk is across western MA/northern CT where better instability is expected, but cannot be ruled out across the rest of the region given the strong dynamics. If any storms are able to become strong to severe, biggest threat will be for localized wind damage, but there is a secondary concern for hail given cooling aloft. Lastly, a low risk exists for an isolated tornado given SREF/NCAR ensembles showing pretty good probabilities for 0 to 1 km helicity of 150+ and LCL/s below 800 meters. So to summarize, high confidence in showers and scattered t-storms this evening with localized heavy rainfall and dangerous cloud to ground lightning. Confidence is low on whether some storms become strong to severe since instability is marginal, but it is certainly something to watch closely given strong dynamics. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Big Picture... Upper trough over the Northeast USA Sunday-Monday lifts out through the Maritimes. Subtropical high covers the southern half of the country and builds north by midweek. The GFS and ECMWF have different magnitudes for 500 mb contour heights midweek but both show the same trend with above normal values for July. The GGEM is more of an outlier. Details... Sunday-Monday... Upper trough and cold pool with Vertical Totals 26-27C, but cloud moisture limited to a layer either side of 800 mb. Could be diurnal clouds but no showers. Mixing reaches to at least 800 mb each day with temps at that level supporting max sfc temps in the Low to Mid 80s. Tuesday through Friday... Upper ridge builds. The broad area of subsidence will allow dry weather with plenty of sun each day. Mixing will reach above 850 mb, supporting max sfc temps in the upper 80s and lower 90s. An approaching cold front may bring a chance of showers Friday although a west-to-east flow may hamper southward progress of any cold front. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT Short Term /through Saturday Night/... Through tonight...Moderate confidence. Cigs lowering to MVFR/IFR south of the Mass Pike later this afternoon into this evening. Patchy fog also developing tonight. Otherwise, widely sct showers/t-storms this afternoon, likely becoming more widespread this evening as a line of convection moves west to east across SNE. Some of the storms may be severe with damaging wind and hail, mainly across the interior. Improvement expected by 12z in most locations, except for patchy stratus/fog lingering on the outer cape/islands. Saturday...High confidence. Patchy MVFR/IFR lingering over cape/islands early, otherwise VFR. W/NW wind gusts to 20 kt. Saturday night...High confidence. VFR. KBOS TAF...Moderate confidence. Main thunderstorm risk 01-05z. KBDL TAF...Moderate confidence. Main thunderstorm risk 22-03z. Outlook /Sunday through Wednesday/... High confidence. VFR through the period. Patchy IFR in fog possible early each morning. && .MARINE... Low level jet will result in southerly wind gusts increasing to between 20 and 25 knots this afternoon and evening. We did issue a small craft advisory for our northeastern waters, where 4 to 5 foot seas should develop. Across the rest of the region, think wind gusts will be just below criteria but close enough to monitor closely. Biggest concern for mariners is the risk for a few strong thunderstorms this evening, with 40+ knot wind gusts possible. Outlook /Sunday through Wednesday/... High confidence. Winds remain below 25 knots and seas below 5 feet through the period. && .FIRE WEATHER... Hit or miss showers and thunderstorms are possible this afternoon and tonight. However, widespread precipitation looks to be nil over the next 7 days. High pressure and dry conditions appear to take hold of the region Saturday, lasting through the much of next week. Much of this time will be less humid with RH values dropping close to 30 percent for much of this time. Winds overall appear to be light during this period. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ250. && SYNOPSIS...WTB/Frank NEAR TERM...KJC SHORT TERM...Frank LONG TERM...WTB AVIATION...WTB/KJC MARINE...WTB/Frank FIRE WEATHER...
Hazardous weather outlook, Jul 1, 4:20 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 420 AM EDT FRI JUL 1 2016 CTZ002>004-MAZ002>024-026-RIZ001>008-020830- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 420 AM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE HIGHEST RISK ACROSS WESTERN MA/NORTHERN CT. WHILE THE GREATEST THREATS WITH THESE STORMS ARE HEAVY RAIN AND LOCALIZED DAMAGING WIND GUSTS...THERE IS POTENTIAL FOR HAIL AND A LOW RISK FOR AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS EVENING. ANZ230>237-250-251-254>256-020830- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 420 AM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE EVENING. THE GREATEST THREATS ARE STRONG WINDS...HAIL...AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS EVENING. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Jul 1, 10:32 AM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1032 AM EDT FRI JUL 1 2016 CTZ002>004-MAZ002>021-026-RIZ001>007-012100- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...FOSTER... SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH... EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT 1032 AM EDT FRI JUL 1 2016 ...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON INTO THIS EVENING... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...BUT THE GREATER CONCERN IS FOR A POSSIBLE LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION FROM THE WEST LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. A FEW OF THE THUNDERSTORMS EARLY THIS EVENING HAVE THE POTENTIAL TO BE STRONG TO SEVERE. DAMAGING WIND...DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL ARE THE PRIMARY THREATS. HOWEVER...LARGE HAIL AND A BRIEF ISOLATED TORNADO ARE ALSO POSSIBLE IN WESTERN NEW ENGLAND. TIMING OF THE STRONGEST STORMS WILL BE 6 TO 9 PM ACROSS WESTERN NEW ENGLAND...AND IF THE STORMS HOLD TOGETHER THEY WILL REACH BOSTON AND PROVIDENCE BETWEEN 9 PM AND MIDNIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION.
Special weather statement, Jul 1, 3:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016
MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES COUNTIES...
AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.
FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221
FIELDSpecial weather statement, Jul 1, 3:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT FRI JUL 1 2016
MAZ003-004-011945-
NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
300 PM EDT FRI JUL 1 2016
...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN WORCESTER AND EAST
CENTRAL FRANKLIN COUNTIES...
AT 258 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PETERSHAM...OR 9 MILES SOUTHEAST OF ORANGE...MOVING NORTHEAST
AT 30 MPH.
FREQUENT LIGHTNING...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS TO 30
MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORANGE...GARDNER...ATHOL...WINCHENDON...TEMPLETON...WESTMINSTER...
ASHBURNHAM...BARRE...HUBBARDSTON...ASHBY...HARDWICK...PHILLIPSTON...
ROYALSTON...PETERSHAM AND NEW SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4271 7196 4266 7185 4263 7186 4239 7220
4247 7237 4272 7212
TIME...MOT...LOC 1858Z 220DEG 26KT 4247 7221
FIELDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:52 AM EDT | Small Craft Advisory | BOX | 24 hr | |
| Jul 1, 4:50 PM EDT | Special Weather Statement | BOX | Hampden | 55 min |
| Jul 1, 7:49 PM EDT | Special Weather Statement | BOX | 26 min |
Nearby
Special Weather Statements in Massachusetts, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.